Thursday , October 19 2017
Home / Resources / Articles / Increased Risk for Diabetes in Postmenopausal Women Using Statins

Increased Risk for Diabetes in Postmenopausal Women Using Statins

Statin medication use in postmenopausal women is associated with an increased risk for diabetes….

The World Health Organization (WHO) conducted an observational study of a total 153,840 postmenopausal women from 1993 to 1998 across the United States. They were divided into two groups: statin-taking group and non-statin-taking group.

The study also took into consideration other medications patients were taking by inventorying participants’ medications at baseline, and at year 1, 3, 6, and 9. Statin use was sorted out at baseline and year 3.

For diabetes mellitus identification, incident treated diabetes mellitus was examined either semiannually or annually. Cox proportional hazards models were utilized to estimate hazard ratio of diabetes mellitus by statin medication use.

The results showed that statin use at baseline was associated with an increased risk of diabetes mellitus of hazard ratio of 1.71 which was significant. Even after adjusting for potential confounders, the calculated hazard ratio was 1.48 which was observed for all types of statin medications. Though it may be the class effect of statin, the study showed that statin use significantly correlates with a higher risk of developing diabetes mellitus in postmenopausal women.

According to the author, "Statins address the cardiovascular consequences of DM, and current American Diabetes Association guidelines for primary and secondary prevention should not change. The Cholesterol Treatment Trialists’ Collaboration found that statins significantly benefit vascular mortality and morbidity and all-cause mortality in diabetic populations with rates comparable with those without DM. Likewise, guidelines for statin use in nondiabetic populations should not change. However, the consequences of statin-induced DM have not been specifically defined and deserve more attention."

Arch Intern Med. 2012;172(2):144-152. doi:10.1001/archinternmed.2011.625